Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Sep 25, 2012, 7:13 PM CDT for Kiowa County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2012, 7:13 PM CDT (00:13 UTC)
- Expired
- Sep 25, 2012, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 7:33 PM CDT | HAIL 1 | 5 Nw Coldwater, KS | |
| Sep 25, 7:46 PM CDT | HAIL 1 | 6 N Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2766 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WWUS83 KDDC 260013 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 713 PM CDT TUE SEP 25 2012 KSZ080-088-089-260100- CLARK-COMANCHE-KIOWA- 713 PM CDT TUE SEP 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN COMANCHE AND SOUTHERN KIOWA COUNTIES... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF LAKE COLDWATER...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3762 9931 3737 9902 3717 9944 3731 9955 TIME...MOT...LOC 0014Z 226DEG 14KT 3733 9945 $$ WAH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 25, 6:35 PM CDT, 38 minutes earlier.
Area forecast discussion, Sep 25, 6:35 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 635 PM CDT TUE SEP 25 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 309 PM CDT TUE SEP 25 2012 THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES TONIGHT INTO WEDNESDAY. AN UPPER LEVEL LOW AND ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH WILL MOVE VERY SLOWLY INTO THE 4 CORNERS REGION INTO WEDNESDAY. WEAK DISTURBANCES ALOFT AHEAD OF THIS SYSTEM WILL MOVE ACROSS WESTERN KANSAS TONIGHT WITH ANOTHER ON WEDNESDAY AFTERNOON. SOME UPWARD VERTICAL MOTION ASSOCIATED WITH THESE DISTURBANCES ALONG WITH ELEVATED MOISTURE AND CAPE COULD SUPPORT A FEW THUNDERSTORMS AND SHOWERS TONIGHT INTO WEDNESDAY. THE BEST CHANCES WILL BE TONIGHT IN THE EAST PART OF THE FA FROM SAINT JOHN TO MEDICINE LODGE NEAR AND ALONG A FRONTAL BOUNDARY. SOME OF THE STORMS IN BARBER COUNTY WITH THE HIGHEST CAPE FIELDS, MOISTURE CONVERGENCE, ISENTROPIC LIFT, AND FRONTOGENETICAL FORCING, COULD BE SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS OF 50 TO 60 MPH FROM LATE THIS AFTERNOON INTO EARLY EVENING. SKIES WILL BECOME MOSTLY CLOUDY INTO WEDNESDAY WITH THE UPPER LEVEL DISTURBANCES AND MID TO UPPER LEVEL MOISTURE. A COLD FRONT WILL MOVE FROM NEAR THE OKLAHOMA AND KANSAS BORDER TONIGHT AND INTO THE TEXAS PANHANDLE AND OKLAHOMA ON WEDNESDAY AS COOLER HIGH PRESSURE SINKS INTO THE CENTRAL PLAINS. FOR TONIGHT EXPECT INCREASING CLOUDINESS WITH LIGHT EAST WINDS BECOMING LIGHT NORTHERLY. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S ACROSS MUCH OF SOUTHWEST KANSAS, TO THE MID 50S TO LOWER 60S IN PARTS OF SOUTH CENTRAL KANSAS. ON WEDNESDAY HIGH TEMPERATURES WILL RANGE FROM THE UPPER 70S, EXPECT WARMER ALONG THE OKLAHOMA BORDER WITH LOW 80S. WINDS WILL BECOME LIGHT EASTERLY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 309 PM CDT TUE SEP 25 2012 THURSDAY WILL START WITH A BROAD UPPER LEVEL WAVE PASSING THROUGH WESTERN KANSAS, ALONG WITH A NEARLY STATIONARY FRONT LAYING ACROSS OUR CWA. THEREFORE, POPS WILL BE IN THE 30 PERCENT RANGE WEST TO THE 50 PERCENT RANGE IN OUR SOUTHEASTERN CWA. THERE WILL BE A BLANKET OF LOWER TO MID CLOUDS OVERHEAD WITH LITTLE INSOLATION. HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S, AND RAINFALL WILL LIKELY VARY FROM .02 TO .40 INCH. THURSDAY NIGHT AND FRIDAY WILL BE VERY SIMILAR WITH THE UPPER WAVE STRETCHING ACROSS WESTERN AND CENTRAL KANSAS, AND THE AFOREMENTIONED FRONT WILL BE MEANDERING NORTH AND THEN SOUTH OVER OUR FORECAST AREA. PRECIPITATION CHANCES WILL STILL BE IN THE 25 TO 50 PERCENT RANGE, HIGHEST IN THE EAST WHERE DEWPOINTS WILL BE HIGHEST IN THE 60 TO 63 DEGREE RANGE. QPF WILL BE A LITTLE HIGHER IN THE EASTERN ZONES THAN IN THE WEST, DUE TO HIGHER MOISTURE CONTENT. THE AXIS OF THE UPPER WAVE SHOULD CROSS TO THE EAST OF US BY SATURDAY, BUT THE FRONT WILL STILL BE IN THE AREA. SO POPS WILL FALL INTO THE 20 TO 30 PERCENT RANGE SATURDAY MORNING, AND THEN TO THE 20 PERCENT OR LESS RANGE SATURDAY AFTERNOON. BUT, JUST AS THAT ONE WAVE IS LEAVING OUR AREA, ANOTHER RIPPLE WILL COME THROUGH SATURDAY NIGHT, RESULTING IN 20 PERCENT POPS SATURDAY NIGHT IN OUR WEST, THEN SHIFTING TO 20 PERCENT POPS IN OUR EAST SUNDAY. THE LARGE SYNOPTIC SCALE LOW WILL STAY ANCHORED OVER THE COAST OFF BAJA CALIFORNIA THROUGH THE 7 DAY PERIOD, THEN GET INGESTED INTO AN EVEN LARGER SCALE UPPER LOW ENTERING THE NORTHWESTERN U.S. BY NEXT WEDNESDAY, OCTOBER 3RD. BY SUNDAY, I THINK HIGH PRESSURE WILL BE BUILDING IN AT THE H5 AND H7 LEVELS MONDAY INTO TUESDAY, BRINGING AN END TO PRECIPITATION CHANCES. THEREFORE, MONDAY INTO TUESDAY, DAYS 6 AND 7, WILL SEE AN END TO PRECIPITATION AND A LOT MORE SUNSHINE AS WELL AS A WARM UP. MAXIMUM TEMPERATURES FRIDAY AND SATURDAY WILL BE COOL AND GENERALLY IN THE LOW 70S NORTH TO THE MID 70S SOUTHEAST. MINIMUM TEMPERATURES FRIDAY IN THE UPPER 50S TO LOWER 60S WILL COOL TO MONDAY MORNING READINGS RANGING FROM AROUND 50 DEGREES IN THE SYRACUSE TO WAKEENEY AREA, TO NEAR 54 DEGREES IN THE COLDWATER AND MEDICINE LODGE AREAS. SUNDAY'S MAX TEMPS WILL WARM TO THE MID TO UPPER 70S, THEN ON MONDAY TO THE UPPER 70S TO CLOSE TO 80 DEGREES, AND BY TUESDAY CLIMB TO THE UPPER 70S TO LOWER 80S. MINIMUM TEMPERATURES WILL WARM A LITTLE BY TUESDAY MORNING TO THE MID 50S IN MOST LOCATIONS. OVERALL, THE ECMWF MODEL AND THE GEM ARE IN GOOD AGREEMENT OUT TO ABOUT 132HRS, OR 30/12Z AND WERE LEANED TOWARD MORE THAN THE GFS. THE GFS MODEL IS FASTER WITH EXITING THE FIRST UPPER WAVE, WHILE THE ECMWF AND GEM BOTH DRAG THIS UPPER FEATURE THROUGH THE PLAINS WEDNESDAY THROUGH SATURDAY NIGHT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 635 PM CDT TUE SEP 25 2012 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE EARLY EVENING HOURS MAINLY WEST OF GARDEN CITY AND TO THE SOUTH AND SOUTHEAST OF DODGE CITY. THE STORMS SHOULD GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING BETWEEN 00Z AND 02Z THIS EVENING. THE STORMS ARE NOT EXPECTED TO IMPACT ANY OF THE TAF SITES BUT THERE WILL BE A SMALL THREAT FOR STORMS TO APPROACH GARDEN CITY FOR A FEW HOURS THIS EVENING. OTHERWISE EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 80 60 76 / 20 30 50 50 GCK 55 79 56 75 / 20 40 40 40 EHA 54 82 55 76 / 20 40 40 40 LBL 54 83 58 77 / 20 30 50 40 HYS 56 79 57 74 / 30 30 40 40 P28 63 83 63 78 / 70 30 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...BURKE AVIATION...GERARD
Hazardous weather outlook, Sep 25, 8:01 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 801 AM CDT TUE SEP 25 2012 KSZ030-031-043>046-061>066-074>081-084>090-261130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 801 AM CDT TUE SEP 25 2012 /701 AM MDT TUE SEP 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS ALONG WITH A FEW THUNDERSTORMS EARLY THIS EVENING AND OVERNIGHT ACROSS MOST OF WESTERN KANSAS AND SOUTH CENTRAL KANSAS. ACROSS SOUTH CENTRAL KANSAS IN BARBER COUNTY A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EVERY DAY FROM WEDNESDAY THROUGH SUNDAY, WITH THE BEST CHANCES WEDNESDAY AND THURSDAY. THE STORMS WEDNESDAY AND THURSDAY COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Sep 25, 6:26 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CDT TUE SEP 25 2012 KSZ080-088-089-260015- CLARK-COMANCHE-KIOWA- 626 PM CDT TUE SEP 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN COMANCHE AND SOUTHWESTERN KIOWA COUNTIES... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SITKA...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3759 9937 3734 9909 3716 9960 3725 9970 TIME...MOT...LOC 2326Z 231DEG 15KT 3722 9961 WAH
Local storm report, Sep 25, 6:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 5 NW PROTECTION 37.25N 99.54W
09/25/2012 E1.00 INCH COMANCHE KS PUBLIC
RAIN WAS COMING STRAIGHT DOWN.
&&
01Special weather statement, Sep 25, 7:03 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT TUE SEP 25 2012
KSZ062-075-260045-
GRANT-KEARNY-
703 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT AND SOUTHEASTERN
KEARNY COUNTIES...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LAKIN...MOVING NORTHEAST AT 15
MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3808 10125 3798 10110 3789 10110 3785 10111
3772 10130 3779 10141
TIME...MOT...LOC 0003Z 212DEG 12KT 3780 10133
WAHLocal storm report, Sep 25, 7:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 NNW PROTECTION 37.30N 99.51W
09/25/2012 E0.88 INCH COMANCHE KS PUBLIC
&&
01Special weather statement, Sep 25, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 713 PM CDT TUE SEP 25 2012 KSZ080-088-089-260100- CLARK-COMANCHE-KIOWA- 713 PM CDT TUE SEP 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...NORTHWESTERN COMANCHE AND SOUTHERN KIOWA COUNTIES... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF LAKE COLDWATER...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3762 9931 3737 9902 3717 9944 3731 9955 TIME...MOT...LOC 0014Z 226DEG 14KT 3733 9945 WAH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:03 PM CDT | Special Weather Statement | DDC | Kearny | 42 min |
| Sep 25, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 41 min |
| Sep 25, 7:42 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.